Nebraska, 2021

Hail in Nebraska, June 6, 2021

June 6, 2021 · NWS CYS · 1 event in 1 county or zone

Severe thunderstorm produced one inch hail stones near Kimball on the sixth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorm produced one inch hail stones near Kimball on the sixth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 6, 4:49 PM MST, 31 minutes earlier.

Area forecast discussion, Jun 6, 4:49 PM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
549 PM MDT Sun Jun 6 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 137 PM MDT Sun Jun 6 2021

Convection is beginning to fire up just south of the
Wyoming/Colorado border this afternoon as thunderstorms are
expected through Laramie County into Goshen County and the
southern Nebraska panhandle until late this evening. These storms
have the potential to be strong and may produce some gusty winds
and small hail. They will likely be very pulse-y and not long-
lasting though. Tomorrow (Monday) looks similar to today as a
disturbance lifts northeast through the afternoon. It will be dry
and hot with high temperatures in the 80s and 90s and a chance
for isolated thunderstorms primarily east of the I-25 corridor
into the Nebraska panhandle.

Tuesday, a 500 mb trough moves northeast through southeast
Wyoming and western Nebraska. Strong southeasterly flow associated
with the trough provides higher 0-6 km shear values, allowing
more potential for the thunderstorms to become severe as they move
into far eastern Wyoming and the Nebraska panhandle where the
better forcing is.

.LONG TERM...(Wednesday through Sunday)
Issued at 137 PM MDT Sun Jun 6 2021

A strong ridge pushes into the region Wednesday keeping the
temperatures high and the air dry. There is potential Thursday
afternoon for some afternoon showers and thunderstorms as a 500 mb
trough swings through northwest Wyoming, skirting the edge of our
forecast area. However, confidence is low on this system as model
guidance is providing many different solutions for what could
happen. Stay tuned for more details as the solutions come more
into agreement!

While the fuels are still non-critical/in green up, there are
elevated fire weather concerns for Carbon and Albany counties
Tuesday afternoon as the winds come up to gusts 30 to 40 MPH and
the humidities drop to 10 to 15%. Wednesday and through the rest
of the week also has very low humidities, especially in Carbon and
Albany Counties, but the winds will be lighter, limiting the
concerns.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 537 PM MDT Sun Jun 6 2021

VFR conditions will continue for all TAF sites across southeastern
Wyoming and the western Nebraska Panhandle. Isolated thunderstorms
will continue until 07Z tonight mostly for KBFF/KCYS. These storms
will increase wind gusts up to 25kts and all sites will remain
under 11kts after these storms pass around 07Z. Clouds around
10-15k ft will linger around KCYS and all Nebraska sites. Diurnal
winds will increase by 17Z with wind gusts up to 28kts Monday
afternoon.

&&

.FIRE WEATHER...
Issued at 137 PM MDT Sun Jun 6 2021

Very warm and dry conditions will continue through this week with
high temperatures in the 80s and 90s across southeast Wyoming and
western Nebraska and humidities dropping to the teens west of the
I-25 corridor with little recovery overnight. Chances of
thunderstorms continue Sunday, Monday, and Tuesday
afternoons/evenings for the mountains and the eastern plains.
While the fuels remain non- critical, elevated fire weather
concerns are anticipated for Carbon and Albany counties Tuesday
afternoon as the humidity will drop to 10 to 15% with southwest
winds gusting 30 to 40 MPH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...LK
LONG TERM...LK
AVIATION...AW
FIRE WEATHER...LK
Hazardous weather outlook, Jun 6, 3:59 AM MST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
459 AM MDT Sun Jun 6 2021

WYZ101>119-071100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
459 AM MDT Sun Jun 6 2021

This hazardous weather outlook is for east central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are forecast late this afternoon into this
evening. Frequent lightning and brief gusty winds may accompany
these storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Widely scattered thunderstorms are possible Monday and Tuesday
afternoon. The potential for severe weather is increasing Tuesday
afternoon, mainly east of the Interstate 25 corridor.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-071100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
459 AM MDT Sun Jun 6 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

A few thunderstorms are forecast to develop this evening across
western Nebraska. Frequent lightning and brief gusty winds may
accompany these storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Widely scattered thunderstorms are possible Monday and Tuesday
afternoon. The potential for severe weather is increasing Tuesday
afternoon, especially across the northern Nebraska Panhandle.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 6, 2:24 PM MST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
324 PM MDT Sun Jun 6 2021

WYZ118-062200-
Central Laramie County-
324 PM MDT Sun Jun 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LARAMIE COUNTY...

At 324 PM MDT, a strong thunderstorm was located 8 miles east of
Cheyenne, moving northeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will remain over mainly rural areas of south central
Laramie County.

This includes Interstate 80 in Wyoming between mile markers 370 and
374.

LAT...LON 4110 10464 4111 10466 4113 10468 4118 10465
      4118 10458 4116 10457 4111 10460
TIME...MOT...LOC 2124Z 205DEG 7KT 4113 10464

Mokry
Special weather statement, Jun 6, 4:02 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
502 PM MDT Sun Jun 6 2021

NEZ054-WYZ119-062345-
Kimball NE-East Laramie County WY-
502 PM MDT Sun Jun 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL AND EASTERN
LARAMIE COUNTIES UNTIL 545 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pine Bluffs, or 24 miles southwest of Kimball, moving east at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pine Bluffs and Panorama Point.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 395 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4115 10419 4126 10397 4101 10380 4100 10381
      4100 10407
TIME...MOT...LOC 2302Z 251DEG 12KT 4109 10410

Claycomb

The radar

The Cheyenne radar (KCYS), 94 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kimball

When
June 6, 5:20 PM MST
Where
Kimball County, 2.07 mi S of (Ibm)kimball Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.150, -103.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955655.